Clicky

What Causes a Maculopapular Rash?

A maculopapular rash is a skin disease in which small, red spots appear on the skin.

The reddening may then progress to the formation of bumps and rashes. The word “macule” means a discolored patch of skin, while the word “papule” means a raised bump.

Hence, a maculopapular rash is a discoloring of the skin with raised bumps. In this article, we’ll talk about the potential causes and treatments of this skin disease.

What Causes Maculopapular Rashes?

Maculopapular Rash

This condition is caused by capillary congestion. Specifically, the blood vessels near the surface of the skin become clogged.

This causes blood to pool, which leads to the redness. There are several reasons for why this might happen. One example is people with HIV.

For whatever reason, these individuals have a higher tendency to develop this skin condition.

Other diseases like syphilis or scarlet fever can be to blame. The point is, it’s not a symptom you want to ignore since the underlying cause could be serious.

Bottom Line: A maculopapular rash happens when the blood vessels near the surface of the skin- called capillaries- become congested.

Symptoms of a Maculopapular Rash

This skin condition isn’t limited to any specific region on the body. It can happen anywhere and for a variety of reasons.

The first symptom that you will notice are small raised papules coming from the skin. They are typically red in color and may be surrounded by a rash.

The general appearance will vary slightly from person to person, since there are different causes for the condition.

For instance, a maculopapular rash caused by measles will look different than a rash caused by a virus or bacteria.

Note that in children, these skin disease is often the result of a bacterial or viral infection. Another possible cause of this is anaphylaxis.

This is when your body creates an acute immune response after eating a certain food or getting stung by an insect.

Bottom Line: This skin condition will show up as small raised papules on the skin that are accompanied by a surrounding red rash. It may vary slightly in appearance from person to person.

Infectious Causes of Maculopapular Rashes

Here are some common infectious causes of a maculopapular rash:

  • Measles: Most common in children, the rash may begin along the hairline behind the ears. From here, it will spread to the trunk and extremities. Once the rash turns to a brownish color, it means that it’s starting to fade away.
  • Rubella: In patients with rubella, the symptoms will usually begin on the face and work its way down the body. Rubella is also known as German measles. In a lot of cases, rubella goes away on its own within 7-11 days.
  • Roseola: This is most common in children who are less than three years of age. The rash will be spread out across the face and will usually appear once the fever is gone. The official term for this disease is exanthema subitum.
  • Chikungunya Virus: Also known as dengue, this virus can lead to papule rashes appearing on the body. It usually begins on the trunk and will spread to the face and limbs. Itchiness of the skin is often reported in people who’ve been infected.
  • Parvovirus B19: This infection, which is also called the fifth disease, can lead to a maculopapular rash that begins in the face. The rash can be so bad that it looks like the patient has been slapped in the face. It commonly affects children 3-12 years old.
  • Infectious Mononucleosis: This infectious disease is common in both children as well as adolescents. The rash that it produces is usually prominent on the arms and trunk. It appears as raised red papules with a surrounding rash.

These are the most common infectious causes of this skin symptom. Note, many of these are preventable via vaccinations. Therefore, it’s so important to get children vaccinated at an early age.

Bottom Line: Some of the most common infectious causes of this type of rash include infectious mononucleosis, parvovirus B19, measles, and rubella.

Drug-Related Causes

A maculopapular rash can also be caused by certain drugs and medications. These include:

  • Antibiotics
  • Anticonvulsants
  • Allopurinol

The rash could form because your body is hypersensitive to the chemicals in the drugs.

It’s a lot like how a person with severe nut allergies would react if they ate a cashew.

Typically, rashes that form because of a specific drug should clear within 4-12 days (assuming you stop taking the drug).

If you must stop taking a medication due to these side effects, then let your doctor know so they can find you a replacement.

Bottom Line: Various antibiotics and anticonvulsants can cause your symptom. Also, if you’re taking allopurinol, this could be a cause.

Maculopapular Rashes in People With HIV

In the early stages of an HIV infection, a common symptom is maculopapular rashes. The rashes will appear on the palms, trunk, and face.

It’s also possible for these rashes to appear inside the mouth in the form of ulcers.

The rashes will last 2-3 weeks, while the disease itself will linger forever (there’s currently no cure for HIV).

Bottom Line: This symptom may present itself as one of the initial signs of an HIV infection. It will usually go away within 2-3 weeks while the infection remains forever.

Treatment Options

What are the treatment options for a maculopapular rash? It depends on the cause.

If it’s caused by a specific drug, then you’ll need to cease taking it before your symptoms clear up.

Just make sure that you talk with your doctor since stopping a prescribed medication can have negative consequences.

If it’s caused by allergies, then diphenhydramine, ephedrine, or prednisone should be used.

diphenhydramine

For people suffering from an infectious disease, a combination of anti-viral medications/antibiotics, rest, proper hygiene, and oral hydration are recommended.

Oral antihistamines and topical corticosteroids can also be used in certain cases.

Bottom Line: The treatment option will depend on the cause. For instance, if it’s caused by a specific medication then you should stop taking it with approval from your doctor.

Leave a Comment